Xarelto Side Affects - Factor Five Leiden

My was husband 49, active and in good health was recently diagnosed with a Pulmonary Embolism  and prescribed Xarelto.    We learned that he also has a hereditary blood disorder  Factor V Leiden which is a mutation of one of the clotting factors in the blood. This mutation can increase your chance of developing abnormal blood clots and we have been informed that to keep the risk of future PEs he will need to be on blood thinners for life.  

Since taking Xarelto for a little over a month, he is not feeling well.  Body aches and pains in his legs, arms, shoulders, he feels cold, weak, and tired.  He had a high threshold for pain, and now he feels everything with intensity.  Without a doubt these side affects are taking a toll on his mental mood.  He is sad.  

Has anyone had similar side affects, and did they last while on the medication?  His Doctor said it is highly unlikely that the Xarelto is causing these symptoms, but I call B.S.!  

12 Replies

  • Hi wife concerned.

    Of course no-one can know for certain, and I am certainly not medially qualified, but from the reports around this message board, where a lot of people take Xarelto (rivaroxaban) I agree with your doctor it is less likely.

    I take it without any side effects, and yes your husband could be the exception, but like your doctor I would look elsewhere first if I am honest.

    Be well


  • Thanks for your reply Ian,  love your name by the way, that is one of my son's names :)   Glad to hear you are free from side effects.  I am thankful this site exists.  Nice to get feed back from the community to help guide me in helping my husband!  Be well yourself! 

  • Hi, I was prescribed Xarelto last Nov and experienced very similar reactions to your husband. Also nausea and dizziness.  It took about 2 - 3 months to settle down and fingers crossed I am now feeling much more like my former self. So if its necessary to take it for the overall improvement in your husband's health try and stay with it.  Good luck to him.

  • Thanks for you reply --I forgot to mention he has had nausea and dizziness as well.  He has only been on Xarelto for a month, so maybe it is best to give it time. It is just hard to see him not like himself.  I will pass along your reply to him.  It was helpful.  Thank you! :)

  • Hi Wifeconcerned, its possible taking a new medication like Xarelto means he will feel like that for 3 months until the body adapts. In the early stages of taking Flecainide, I had a number of complaints you mention in particular sensitivity, cold & tired.

    If I was him I would discuss with the doctors first then see a reliable Alternative Practitioner to learn if there are other more natural substances he can take instead plus do more walking (2 miles x2 per day), water and fish (Krill oil) supplement.

    I was diagnosed with Factor V Leiden (heterogenous i.e. one gene issue only) at the same age when I developed a clot in the leg after a long car journey without breaks. Clearly, a PE is more serious and probably needs the above and more. 

    Hope something there helps and thank you for mentioning it, I was told that I think around 10% of the population have Leiden and are unaware as I was. Also, if you have any kids get them checked as 2 out of 3 of mine have it - needless to say Dad did not earn any credits for that one!

  • Thanks for you reply Orchardworker.   

    My husband has Copy One like you. His Hematologist was perplexed as to why he got the PE in the first place because he hadn't had surgery or broke any bones, etc., However, he did have a few weeks of  slight trauma to his body.  {twisted his knee and wore a brace at work all day, his surfboard clocked him in the ribs and he felt like he broke his rib cage, strained his back etc.,]  He visited with a Chiropractor, and got a deep tissues massage and during the visits they really worked on his legs and calves so we are thinking that is when the clots were released to his lungs.  The ER initially misdiagnosed him and set him home {even after stating he may have Factor Five knowing his dad had it and had PE's himself but they ignored that} to end up back at the ER 4 days later.  It has been a roller-coaster experience.  

    The consensus  that I am hearing is that he needs to give his body time to adjust to the Xarelto.  We are getting a second opinion and have a DR appointment set up with another Hematologist-- did your DR state that because of FFL that you need to stay on thinners for life?     Are you concerned that there is no known antidote for Xarelto to stop bleeding is serious injury occurs?

    Thanks for the suggestion of Krill, I most definitely will look into that! 


  • Great, you are getting a second opinion. 

    My current GP is superb and our local Guildford hospital the same but I am under no allusions that you just blindly follow medical opinion as a generation ago. Lost a lot of faith when I got my leg clot (and diagnosed FFL) 15 years ago and the GP sent me packing twice until I insisted on seeing a specialist, his words 'if you want to waste £150 go ahead'. I did and he apologised later.

    Re blood thinners, I have taken nothing since and FFL aside my CHADS score is 0 at 62yo and my cardiologist is happy with that for now. I would take the Xarelto at night and wouldn't worry about the lack of a reversal that should be here soon from USA and the risk must be over 1:1000 plus I think they can do something even now - someone here may have said a blood transfusion, sorry I can't remember.

    I use any illness as a challenge to come back more healthy and I have followed the simple things regular brisk walks every morning and evening, cut down on sugar and carbs, increase water and supplements, I have taken Krill Miracle (brand name) for several years now.

    Good luck, your husband needs to grit his teeth for a while as he grapples with the drug and the research required but you do come out the other end of the tunnel!

  • Hi, My husband also had double pulmonary embolism about 7 years

    ago. He was initially on warfarin but it didnt suit him and caused problems,

    he stopped it as soon as possible. He then discovered he had af about

    2 years later and was prescribed Rivaroxaban and has no problem

    with it at all. I think its generally well tolerated,  but of course there are

    always exceptions.

  • Thanks for your reply!  Very much appreciated!  Hope your husband is doing well.  

  • Hi

    I've been taking the PE dose of xarelto for 3 weeks  and had a look on here when I started- I'm sure there are several people on this forum who have reported excessive aches and pains with this drug?  If you search for rivaroxaban side effects you should find some info.  

    I previously was on apixaban and before that dabigatran(which didn't suit me at all) and I'd guess either of these would alternative for your husband?   If his problems continue perhaps you could speak

  • Oops... Sorry!

    to his GP?  What is for sure is that  different people suffer different side effects from anti- coagulants and there may be some trial and error involved. i also agree that it does take a bit of time for your body to adjust  - I think it took a few months for me to get used to apixaban and within the rivaroxaban I feel very tired and queasy at the moment - it is depressing but probably better than the alternative  !!


  • Thanks for your reply Perrylees -- That is the consensus -- not everybody body's tolerates the same drugs! Obviously...but to hear my husband's  DR say that his side effects are unlikely caused by the meds leaves us believing possibly something else could be wrong.  I am glad this site exist and I am able to get feed back!  It is very helpful.   I guess he will need to give it time to see if his body adjusts, then go from there!  Thanks again!  Take care!! 

You may also like...